Alert archive / Texas / Tornado Warnings in 2016

Tornado Warning 23, NWS Houston/Galveston, TX

July 17, 2016Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jul 17, 2016, 8:26 AM CDT for Galveston County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2016, 8:26 AM CDT (13:26 UTC)
Expired
Jul 17, 2016, 9:00 AM CDT
In force
34 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Galveston County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:30 AM CDTTORNADOGalveston, TXWATERSPOUT MOVED ONSHORE JUST EAST OF GALVESTON FISHING PIER ON THE SEAWALL. NO DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WFUS54 KHGX 171326
TORHGX
TXC167-171400-
/O.NEW.KHGX.TO.W.0023.160717T1326Z-160717T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
826 AM CDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 900 AM CDT
    
* AT 824 AM CDT...A WATERSPOUT IS ABOUT TO MOVE ONTO GALVESTON
  ISLAND BETWEEN 61ST STREET AND 91ST STREET. ALL PERSONS SHOULD
  EXIT THE BEACH AND TAKE SHELTER IN A STURDY STRUCTURE. WATERSPOUTS
  CAN PRODUCE DAMAGING WINDS.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. SPOTTER CONFIRMATION OF
           WATERSPOUT.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  GALVESTON ISLAND WEST END...GALVESTON CAUSEWAY...TEXAS CITY...
  LA MARQUE...HITCHCOCK...GALVESTON PIER 21...BAYOU VISTA...
  TIKI ISLAND...GALVESTON PLEASURE PIER...PELICAN ISLAND...
  SCHLITTERBAHN...GALVESTON STATE PARK...THE STRAND...
  SCHOLES FIELD...MOODY GARDENS AND OFFATTS BAYOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 2913 9489 2928 9508 2946 9488 2925 9473
TIME...MOT...LOC 1324Z 145DEG 4KT 2924 9486 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
063 
WWUS54 KHGX 171350
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
850 AM CDT SUN JUL 17 2016

TXC167-171400-
/O.CON.KHGX.TO.W.0023.000000T0000Z-160717T1400Z/
GALVESTON TX-
850 AM CDT SUN JUL 17 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR WEST
CENTRAL GALVESTON COUNTY...
    
AT 846 AM CDT...THE PARENT CELL RESPONSIBLE FOR THE WATERSPOUT THAT
MOVED ONSHORE TO PRODUCE A TORNADO IS NOW LOCATED NEAR THE GALVESTON CAUSEWAY 
MOVING NORTH AROUND 15 MPH. NO ADDITIONAL REPORTS HAVE BEEN RECEIVED WITH THIS
CELL...BUT THE WARNING WILL BE ALLOWED TO CONTINUE UNTIL 9 AM.

HAZARD...TORNADO. 

SOURCE...WEATHER SPOTTERS CONFIRMED WATERSPOUT MOVING ONSHORE. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

LOCATIONS IMPACTED INCLUDE...
GALVESTON CAUSEWAY...GALVESTON ISLAND WEST END...TEXAS CITY...
LA MARQUE...HITCHCOCK...BAYOU VISTA...TIKI ISLAND...SCHLITTERBAHN...
SCHOLES FIELD...MOODY GARDENS...OFFATTS BAYOU AND PELICAN ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 2921 9488 2928 9508 2946 9488 2925 9479
TIME...MOT...LOC 1346Z 145DEG 4KT 2926 9488 

TORNADO...OBSERVED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jul 17, 6:50 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 17, 6:50 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
650 AM CDT SUN JUL 17 2016

.AVIATION...
MVFR ceilings continue to develop across Central Texas early this
morning and CLL/CXO may see brief periods of MVFR restrictions
through mid-morning today.

A weakness moving under an upper ridge centered west of the
region with deeper moisture returning will result in greater
SHRA/ isolated TSRA coverage near the terminals today than what
was observed yesterday. Already seeing a few SHRA near GLS as of
1145Z and expect additional development along the coast late
morning and along the I-10 corridor by early afternoon with
heating. Have kept VCTS mention in for UTS, CXO, SGR, and the
Houston terminals as a result and added a VCSH mention in for GLS
through the remainder of the morning. While likelihood of a
terminal impact are low, activity will be capably of producing
brief heavy downpours that may result in temporary visibility
reductions. May also see a stray shower near CLL this afternoon,
but probabilities are too low to include mention in TAF attm.
Expect any SHRA/TSRA that develops to dissipate after sunset.

Otherwise, VFR conditions are expected to prevail at all TAF
sites through the period with southerly winds becoming
southeasterly 5 to 10 knots this afternoon.

Huffman

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
The last few hours an upper low has moved out of Gulf into Mexico
just south of Brownsville with the upper shear axis nearing the
Upper Texas coast as of 4 am. Starting to see some scattered
showers develop in the favored area of lift over the far Upper
Texas coastal waters. This shear axis continues to shift inland
this morning and should bring a little lift to the area after days
of subsidence. Soundings support scattered showers and
thunderstorms today across the southeastern 2/3rds of the area.
Temperatures today will probably be moderated by cloud cover and
outflow so have pared back temps a degree or two - though this
may feel a bit cooler it will likely still be above normal in the
mid 90s with heat index readings in the 101 to 104 range. Storms
will be fairly slow moving and capable brief heavy downpours but
not expecting any big clusters just more of the ordinary summer
variety. Storms should wane by 6-7 pm with the loss of daytime
heating. Upper flow remains favorable for more showers after
midnight Monday morning in the coastal waters expanding onshore
early Monday. Again the area could see scattered showers and
thunderstorms spreading inland and then focusing along the
seabreeze Monday afternoon. But by Monday night the anomalous
upper ridging over OK/MO expands and will likely return to a
subsidence dominated weather regime with temperatures creeping
back up into the mid-upper 90s. Rain chances Tue-Fri look slim and
mainly along and south of the Highway 59 corridor. The upper ridge
finally begins to weaken Saturday which should allow for weak
disturbances to ride into the area from the east which could mean
a slight increase to rain chances over the weekend.
45

MARINE...
Light to occasionally moderate onshore flow today will become
easterly Monday through the remainder of the week as surface high
pressure over the southeastern US builds farther west. Seas
generally in the 1-3 feet range are expected to persist through mid-
week, increasing to 2-4 feet mid to late week in response to the
long, easterly fetch across the northern Gulf. Scattered
showers/isolated thunderstorms will also be possible across the
coastal waters through mid-week. Otherwise, tide levels within one
foot of normal today will increase to slightly above normal this
week as easterly surface flow becomes established.

Huffman

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      96  76  94  76  97 /  20   0  20  10  20
Houston (IAH)              94  77  93  76  95 /  40  10  40  10  30
Galveston (GLS)            90  82  91  83  90 /  20  10  40  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...45
Aviation/Marine...14

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:08 AM CDTSpecial Marine WarningHGX22 min
Jul 17, 4:22 PM CDTSpecial Weather StatementHGXHarris23 min

Nearby

Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.